Vitamin Overdose: Can there be too much of a good thing?
Updated: Jul 27, 2022
Dr. Ankit Shukla, Gummi World Pharm.D, contributed to this post.
Taking vitamins every day can provide health benefits, yet a vitamin overdose and overconsumption can lead to serious health problems.
In an annual report published by the poison control center, more than 60,000 people (including children) in the United States had toxic exposures to vitamins in 2020. The National Institutes of Health (NIH) published recommendations for tolerable upper intake levels of vitamins. In general, these recommendations should not be exceeded without risk of adverse reactions and toxicities.
While it is crucial to not exceed these intake levels and risk a vitamin overdose, it is equally important to meet the Recommended Dietary Intake (RDI) of vitamins and minerals. This is the average daily intake value of vitamins or minerals that meets nutrient requirements of nearly 98% of healthy individuals depending on gender and/or life stage.
The Gummi World Diamond Team is heavily involved throughout the research & development, production, and quality assurance stages. A medical doctor, pharmacist, and food scientist collaborate to ensure clients receive gummy vitamins that contain the highest nutritional value possible without posing any dangers to consumers.
Furthermore, as an FDA Registered, USDA Organic, cGMP certified facility, clients can rest assured that their dietary supplement gummies are produced with the highest quality standards in the industry.
Though there are dosing limitations for all vitamins, there are some vitamins which pose a greater risk for serious, adverse reactions, including:
● What is Vitamin A?
Essential fat-soluble vitamin that plays a role in vision, bone growth, reproduction, cell division, cell differentiation, membrane integrity and regulation of the immune system.
● Mechanism of Toxicity:
Vitamin A is primarily stored in the liver with the help of RBP (Retinol Binding Protein) or Chylomicrons.
When too much Vitamin A is consumed, RBP becomes overwhelmed and is unable to transport all of the vitamin A to the liver. This allows free Vitamin A to circulate in high enough doses which can cause serious adverse events.
If a high amount of vitamin A is consumed over a long period of time, this is called “Chronic Hypervitaminosis A”. Symptoms of hypervitaminosis A present over a period of weeks to months.
● Signs and Symptoms of Vitamin A Toxicity:
Headache, nausea, vomiting, lethargy, blurred vision, dizziness, increased intracranial pressure. In rare cases, cirrhosis (scarring of the liver) and cholestasis may also be seen.
● What is Vitamin D?
Fat soluble vitamin that plays an essential role in regulating calcium levels.
● Mechanism of Toxicity
Under normal conditions, calcitriol and parathyroid hormone (PTH) play important roles in regulating calcium levels.
When calcium levels are low, calcitriol will increase absorption of vitamin D which promotes calcium excretion from bone.
When calcium levels are high, calcitriol will promote calcium absorption by the bones.
With high enough levels, vitamin D can mimic the actions of calcitriol thereby causing hypercalcemia.
Acute vitamin D toxicity from single large doses is relatively rare.
Typically, vitamin D toxicity is due to chronic excessive ingestion (weeks to months).
● Signs and Symptoms of Vitamin D Toxicity
Hypercalcemia can result in headache, nausea, vomiting, lethargy, dehydration confusion, sluggishness, abdominal pain, bone pain, excessive urination, excessive thirst, weakness, cardiac arrhythmias, soft tissue calcification, calciuria, and nephrocalcinosis.
● What is Vitamin E?
Fat soluble essential vitamin that acts as a free radical scavenger and may inhibit cell proliferation, platelet aggregation, and monocyte adhesion.
● Mechanism of Toxicity
Despite its normal free radical scavenger activity, it is theorized that vitamin E in high concentrations can have pro-oxidant activity.
It is also theorized that vitamin E can block the oxidation of vitamin K. This would increase the concentration of inactive vitamin K which can cause disruptions in the coagulation (blood clotting) cascade.
Acute vitamin E toxicity has not been reported from single, large doses.
Typically, vitamin E toxicity is due to chronic excessive ingestion (weeks to months)
● Signs and Symptoms of Vitamin E Toxicity
Nausea, gastrointestinal distress, diarrhea, abdominal cramps, fatigue, and weakness
Patients who are Vitamin K deficient or are taking Warfarin may experience more bleeding events.
Vitamin B3 (Niacin)
● What is Vitamin B3 (Niacin)?
Water soluble B vitamin that is a precursor to enzymes which play important roles in cellular respiration, glycolysis, and fatty acid synthesis
● Mechanism of Toxicity
Niacin causes an increase in blood flow to areas such as the face, neck and chest which can cause flushing, generalized pruritus, burning sensations, and headache.
Impaired glucose tolerance and insulin resistance leading to dysglycemia (low and high blood sugar). It is theorized that following a large acute ingestion of niacin, the patient may experience persistent vomiting, putting their body in a low blood sugar state. The body may not be able to create its own glucose due to niacin impairing this ability. When the patient is administered glucose in an effort to increase blood sugar, the insulin resistance that may be caused by the niacin will cause the patient to have an excessively high blood sugar.
● Signs and Symptoms of Vitamin B3 (Niacin) Toxicity
Nausea, vomiting, abdominal pain, tachycardia, pruritus, flushing, anion gap metabolic acidosis, hepatotoxicity (liver damage), and hypoglycemia (low blood sugar) followed by hyperglycemia (high blood sugar).
Vitamin B6 (Pyridoxine)
● What is Vitamin B6 (Pyridoxine)?
Water soluble B vitamin that plays an important role in protein metabolism and the synthesis of hemoglobin, serotonin, dopamine, and gamma-aminobutyric acid (GABA).
● Mechanism of Toxicity
It is not well understood, but it is theorized that peripheral neuropathy occurs following large doses of pyridoxine
Although large single oral doses are unlikely to cause toxicity, toxicity from large intravenous doses has been seen.
Toxicity usually presents with large doses administered chronically over a long period of time (weeks or months).
● Signs/Symptoms of Vitamin B6 (Pyridoxine) Toxicity
Sensory neuropathy, paresthesia, weakness, lethargy, nystagmus, diminished deep tendon reflexes, numbness.
How to Know Dietary Supplements Are Safe?
Dietary supplements that are produced in other countries or in facilities lacking proper certifications could possibly contain unsafe levels of vitamins putting consumers at-risk of the above health complications.
Gummi World proudly adheres to cGMP standards in an FDA registered, USDA Organic certified facility. Our clients can request custom formulations for dietary supplement gummies, soft gels, and capsules to deliver premium products to their customers unlike anything available in the marketplace.
Get started on making your idea become a reality and contact us to receive a quote. Our team of experts is committed to the full process of concept to commercialization with a speed that is unmatched in the industry.
Most dietary supplement manufacturers take 4 to 5 months to bring a product to the marketplace. Gummi World completes the entire process from concept to commercialization in an average of 2 to 3 months—roughly half of the industry standard.